Louisiana, 2006

Lightning Strike in Louisiana, May 8, 2006

May 8, 2006 · NWS LCH · 1 event in 1 county or zone

A 14 year old boy was mowing his yard when lightning struck a pine tree near him. A side discharge struck the boy in the head.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A 14 year old boy was mowing his yard when lightning struck a pine tree near him. A side discharge struck the boy in the head. His injuries include loss of hearing in his right ear and a burn scar on his chest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 8, 2:07 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, May 8, 2:07 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
307 PM CDT MON MAY 8 2006

.DISCUSSION...
WEAK FRONTAL BOUNDARY ACROSS C LA THIS AFTERNOON...WITH ISOLATED
SHRA BEGINNING TO DEVELOP ACROSS THE COASTAL WATERS. WATCHING THE
MCS ACROSS THE ARKLATEX LAY OUT A PRETTY HEALTHY SE MOVING OUTFLOW
BOUNDARY. BEING OUR CWAS ATMOSPHERE WAS CAPPED THIS MORNING...MOST
CU DEVELOPMENT WAS LIMITED. HOWEVER...TEMPS WARMED INTO THE MID
80S ALREADY THIS AFTERNOON...WHICH WEAKENED THIS CAP...AND WAITING
FOR SOME FOCUS. THE FOCUS WILL LIKELY INITIATE OVER E TX/C LA
LATER THIS AFTERNOON AND EARLY EVENING ONCE THE OUTFLOW BOUNDARY
COLLIDES WITH THE WARM FRONT. FOR THAT...BUMPED UP THE POPS IN
THAT AREA FOR LATER THIS AFTERNOON AND EARLY EVENING. SPC STILL
HAS OUR AREA IN A SLIGHT RISK FOR THE REMAINDER OF THE DAY.

TSRA WILL TAPER OFF AFTER SUNSET...WITH ISOLATED AT BEST BY MIDNIGHT.
TEMPS WILL ONLY REACH THE UPPER 60S/LOWER 70S BY MORNING.

NOT ANTICIPATING AN OVERABUNDANCE OF ACTION OF TSRA ON TUE...ALTHOUGH
FORECAST SOUNDINGS DO INDICATE VERY LITTLE CAP AND A HIGHLY UNSTABLE
ATMOSPHERE OVER THE AREA. ALL IT WILL TAKE IS A TRIGGER SUCH AS REMAINING
OUTFLOW BOUNDARIES...WHICH WILL BE QUITE DIFFICULT TO PREDICT IN 24
HRS.

HOWEVER...WED FOCUS FOR TSRA WILL BE THE COLD FRONT WHICH IS
EXPECTED TO MOVE THROUGH WED EVENING/EARLY THU MORNING. AHEAD OF
IT...EXPECTING TSRA TO DEVELOP DURING THE AFTERNOON AND EVENING
HOURS...WITH A POTENTIAL OF SOME TSRA GOING SVR. SPC HAS AREA IN
SLIGHT RISK.

POST FRONTAL CONDITIONS LOOK BEAUTIFUL...AS DRY AND MORE STABLE
AIR FILTERS INTO THE REGION. IT WILL BE MOST NOTICEABLE FRI AND SAT
MORNINGS...WHERE OVERNIGHT LOWS WILL REACH THE MID TO UPPER 50S.
WILL BEGIN A WARMING TREND...WITH SHRA/TSRA BACK BY MON OF NEXT WEEK.

DML

&&

.AVIATION...
VFR CONDITIONS TO CONTINUE FOR THE NEXT FEW HOURS. BY LATE
AFTERNOON/EARLY EVENING...CONDITIONS WILL BE HIGHLY DEPENDANT ON
THE INITIATION OF TSRA ACROSS C LA NEAR THE COLLISION OF THE
OUTFLOW BOUNDARY AND THE REMNANT FRONT.

DML

&&

.MARINE...
SOUTHERLY FLOW HAS BEEN ABOUT 5 KNOTS ABOVE GUIDANCE TODAY...SO
BUMPED UP THE WINDS ACCORDINGLY FOR TONIGHT AND TUE. THE GRADIENT
WILL RELAX AHEAD OF THE FRONT WED...WITH A HEALTHY OFFSHORE FLOW
FOR THU.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  71  88  73  88 /  30  30  30  40
KBPT  71  88  74  88 /  30  30  30  40
KAEX  66  92  70  92 /  40  30  30  40
KLFT  68  88  73  88 /  30  30  30  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 8, 3:39 AM CST, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
439 AM CDT MON MAY 8 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-091130-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
439 AM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY
INTO EARLY EVENING. SOME OF THE THUNDERSTORMS COULD BECOME STRONG
TO ISOLATED SEVERE WITH STRONG WINDS...HAIL...FREQUENT TO
CONTINUOUS LIGHTNING AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH
WEDNESDAY NIGHT. A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA
LATE WEDNESDAY NIGHT AND EARLY THURSDAY BRINGING IN DRIER AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

RUA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Rapides

When
May 8, 5:25 PM CST
Where
Rapides County, Hineston
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
31.199, -92.533 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2006Every state in 2006This day in weather historyWarnings in Louisiana, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505637.